27th Annual IPLJ Symposium - Fordham Intellectual Property, Media & Entertainment Law Journal
25714
post-template-default,single,single-post,postid-25714,single-format-standard,ajax_fade,page_not_loaded,,select-theme-ver-3.3,wpb-js-composer js-comp-ver-5.7,vc_responsive
 

27th Annual IPLJ Symposium

27th Annual IPLJ Symposium

Friday, October 4, 2019
9:00 a.m. – 4:00 p.m.

FORDHAM UNIVERSITY SCHOOL OF LAW
COSTANTINO ROOM
150 WEST 62ND STREET
NEW YORK CITY

Register Here

 

The Fordham Intellectual Property, Media & Entertainment Law Journal (IPLJ) Symposium will be held on Friday, October 4, 2019 from 9:00 a.m. to 4:00 p.m. at Fordham University School of Law. The general topic of discussion is Platform Society: Copyright, Free Speech, and Sharing on Social Media Platforms, an in-depth debate over how social media content is and should be moderated and regulated. There will be three moderated panel discussions in the areas of: (1) Platform Governance, (2) Copyright Regimes & Automated Content Moderation , and (3) Human Dignity, Agency, & Algorithmic Bias.

The Platform Governance panel will evaluate different governance models, determining whether there is a more effective model to address content distribution on social media platforms. Facebook is soon to release its final charter for its proposed Oversight Board, an independent global body with the authority to review its most contentious content decisions. Panelists will discuss whether such an appeals process can create accountability over the platform’s content policy and enforcement decisions, and how it can manage the needs of different cultures and perspectives on free expression. Panelists will also explore the balance between private and public ordering, and the limits of government oversight on social media. As a matter of constitutional law, a social media platform is not a public forum. Yet, despite the Supreme Court’s recent reaffirmation of this point in Halleck v. Manhattan Community Access Corp., the metaphor of social media as “the new public square” remains seductive and arguably reflects the reality of life online. Panelists will consider whether and how the principles that animate the First Amendment should inform industry self-regulation and the wider policy debate in ways that neither the First Amendment itself nor freedom of speech jurisprudence could.

The Copyright Regimes & Automated Content Moderation panel will explore how differing copyright liability frameworks create different incentives for platform behavior, with the potential to position social media companies as either gatekeepers or pathways to infringement. Under the § 512 of the Digital Millennium Copyright Act active monitoring of infringement is not required. Yet, some social media companies, such as YouTube, Facebook, and Pinterest have implemented automated moderation techniques to monetize licensing, respond to corporate pressures, or prevent regulation. By contrast, the E.U. recently amended the Copyright Directive to mandate the use of content recognition and filtering technology. Panelists will explore social media platforms’ practices of content moderation and content policy through automated moderation techniques, and their implications on the incentives underlying copyright law, access to copyright-protected works, and freedom of expression (and creativity) in today’s remix culture.

The Human Dignity, Agency, & Algorithmic Bias panel will explore the tension between civil rights and bias in algorithmic modeling used in social media content moderation, looking at its impact on the housing and employment markets, political participation, and free speech. Platforms control content distribution primarily through automated moderation, such as visual recognition, content hashing and matching indexes, upload filters, in addition to amplifying, demoting, and/or delisting. Algorithms underlying these techniques are generally trained to process disparities in data but are coming under scrutiny to ensure these systems do not import – or amplify – prejudices within society. Panelists will also review recommendations for and against regulation of algorithms and discuss the technical difficulties of tackling bias.

8:30 am – 9:00 amCheck-in and Breakfast

9:00 am – 9:15 am Welcome Remarks

Matthew Diller, Dean and Paul Fuller Professor of Law, Fordham Law

9:15 am – 10:30 amCopyright Regimes & Automated Content Moderation (1hr 15min)

Brian Carver, Copyright Counsel, Google LLC

Nora Choueiri, Senior Legal Counsel, Dailymotion

Giuseppe Mazziotti, Ph.D., Assistant Professor of Law, Trinity College Dublin

Jennifer L. Pariser, Vice President, Copyright & Legal Affairs, Motion Picture Association of America

Pamela Samuelson, Richard M. Sherman Distinguished Professor of Law, Berkeley Law School, Co-Director Berkeley Center for Law & Technology; Bacon-Kilkenny Visiting Professor of Law, Fordham University School of Law

Ron Lazebnik, Clinical Associate Professor of Law, Fordham University School of Law (Moderator)

10:30 am – 10:45 amBreak

10:45 am – 12:00 pmHuman Dignity, Agency, & Algorithmic Bias (1hr 15min)

Rebecca Crootof, Ph.D., Assistant Professor of Law, University of Richmond School of Law

Diane L. Houk, Of Counsel, Emery Celli Brinckerhoff & Abady LLP

Charlton D. McIlwain, Ph.D., Vice Provost for Faculty Engagement & Development, Professor of Media, Culture, and Communication, New York University

Ana-Andreea Stoica, Ph.D. Candidate, Computer Science Department, Columbia University

Andrew Selbst, Postdoctoral Scholar, Data & Society Research Institute (Moderator)

12:00 pm – 1:00 pmLunch

1:00 pm – 2:00 pmKeynote Speaker (1hr)

Kate Klonick, Ph.D., Assistant Professor of Law, St. John’s University School of Law

2:00 pm – 2:15 pmBreak

2:15 pm – 3:30 pmPlatform Governance (1hr 15min)

Zoe Mentel Darmé, Manager, Global Affairs and Governance, Facebook

Robert J. deBrauwere, Partner and Co-Chair, Digital Media Group, Pryor Cashman LLP

Evelyn Douek, S.J.D. Candidate, Harvard Law School

Nadine Strossen, John Marshall Harlan II Professor of Law, New York Law School

Abner S. Greene, Leonard F. Manning Professor of Law, Fordham University School of Law (Moderator)

3:30 pmReception

More speakers will be announced soon! Inquiries regarding speakers and sponsorship may be directed to Sarah Fabian, Symposium Editor at events@fordhamiplj.org.

— SPONSORED BY: —

Benjamin Reiser

Benjamin Reiser is a third-year J.D. candidate at Fordham University School of Law and Online Editor of Volume XXX of the Fordham Intellectual Property, Media & Entertainment Law Journal. He holds a B.A. in Government and American Studies from Georgetown University.